Indiana, 2019

Flash Flooding and Flooding in Indiana, June 5 to 6, 2019

June 5 to 6, 2019 · NWS IND · 26 events in 9 counties and zones

Several places saw damaging winds topple trees into roads, cars, and a house. The storms started to develop over White and Benton counties with a general motion to the south east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$389,000
Crop damage
$67,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Several places saw damaging winds topple trees into roads, cars, and a house. The storms started to develop over White and Benton counties with a general motion to the south east. By the time the storms reached Tippecanoe county they had strengthened enough to become severe. Several trees fell over onto yards and cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 5, 11:26 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 5, 11:26 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1226 PM EDT Wed Jun 5 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 939 AM EDT Wed Jun 5 2019

Weak surface boundaries are across northern and central Indiana
this morning due to several areas of showers. Look like main focus
for activity will be coming out of IA where there is a small
complex of storms. This activity will be moving southeast over the
next 6-8 hours and could effect northern parts of our area. Upper
air analysis shows pool of rich low level moisture over MO this
morning where H85 dew points are 12-16 degrees C and MUCAPE values
are above 2000 J/kg mainly from southeast KS into central IL.
Thus, the focus of afternoon development may be over central or
northern MO eastward into IN early-mid afternoon. new Hi-Res
models show thunderstorms developing along the boundary across
the northern parts of our area that will move south during the
afternoon and evening hours. SPC still has area in SLGT risk and
looking at forecast raob data analysis would show main threat to
be damaging winds with the activity.

&&

.NEAR TERM /Today and Tonight/...

Issued at 345 AM EDT Wed Jun 5 2019

The forecast focus for today is on timing of rounds of showers and
storms and the potential for severe storms. There is a decent
amount of variability in the timing/coverage of storm development
in the models and this puts confidence in resultant forecast as
medium at best.

At 4 am, showers and storms were moving east across northern
Illinois and Indiana, and another area of showers and storms were
moving ENE across central Illinois and approaching western central
Indiana, with a few other echoes moving east across eastern
Indiana as well. Much uncertainty exists in how all of this
overnight/early morning convection will affect the potential and
timing of storms today. At present, favored a solution that went
toward the center of the CAMs for timing/development, based on
thinking that the northern storms will stay north of the forecast
area but drop a boundary that will hang around northern central
Indiana through the day and serve as a focusing mechanism for
develop during the late afternoon with the approach of an upper
wave that will bring in more favorable lapse rates. May see cloud
debris across the southern counties through the morning hours as
they will see showers and a few thunderstorms overspread during
the next few hours, but expect to see clearing/scattering of
clouds there by late morning which should allow instability to
build. Thus scattered development across an old outflow boundary
during the late afternoon then moving south into this unstable
environment, even with marginal shear, should have the potential
for damaging winds and some large hail. Current thought is storms
will fire across northern counties by around 4-6 pm and then
move through the rest of the area by around 8 to 11 pm.

&&

.SHORT TERM /Thursday through Friday night/...

Issued at 345 AM EDT Wed Jun 5 2019

The cold front should settle south of the area by Thursday
morning, but where exactly it will set up is still a little
variable in the models. They do seem to agree it will be either
across the southernmost counties or further south near the Ohio
River. The front gets held up there for most of Thursday and
shifts a little further south Thursday night into Friday morning,
and then there is a little variety on when it will lift back
north. Upper waves moving along the front will provide some lift
for shower and storm development, and flow off the Gulf will
provide some moisture to areas along and south of the front. Will
keep highest PoPs in the chance category along the southern
counties, and taper to dry across the north for Thursday through
Friday night. For temperatures generally stuck close to the
initialization, with highs in the low to mid 80s and lows in the
60s. Could see a tighter gradient than this, however, depending on
where the front sets up and the amount of cloud cover with it.
Should the front stall over the southernmost counties, could see
some heavy rain and flooding potential there.

&&

.LONG TERM /Saturday through Tuesday Night/...

Issued at 419 AM EDT Wed Jun 5 2019

Showers and thunderstorms will impact central Indiana throughout
the entire extended period, gradually tapering off by Tuesday
night. The best chances for showers and storms will be on Saturday
and Sunday over the southern half of the forecast area as a low
slowly tracks through the Tennessee Valley. At this point, flash
flooding will continue to be one of the main threats (especially
south). The low will finally start to push farther east by Sunday
night, but it will be quickly followed by a cold front at the
surface. This frontal boundary will provide forcing for additional
shower and thunderstorm chances throughout Monday. Chances will
begin to taper off by Monday night and Tuesday, but the latest
blended initialization continues to hint at slight chance pops for
those periods and confidence is not high enough to remove at this
time. Meanwhile, temperatures through the period will be slightly
above normal for Saturday and Sunday, then just below normal on
Monday and Tuesday in the wake of the aforementioned cold front.

&&

.AVIATION /Discussion for 05/1800Z TAF Issuance/...

Issued at 1218 PM EDT Wed Jun 5 2019

Generally MVFR condition across the region this afternoon in an
air mass that gradually destabilizing. Cluster of thunderstorms is
moving southeast across central IL at this time and will be
working on a weak boundary that extends from northern IN into
northeast IL then southwest into northeast MO.

Hi Resolution models are focused on the frontal boundary sagging
south and developing storms this afternoon, but looks better to
concentrate on the small convective complex moving through central
IL. Expect more storms to develop with the complex this afternoon
and along the boundaries created by the complex. So, have put TS
in TAFs and can expect locally IFR condition associated with the
activity.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DM
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....TDUD
AVIATION...DM
Hazardous weather outlook, Jun 5, 4:25 AM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
525 AM EDT Wed Jun 5 2019

INZ021-028>031-035>049-051>057-060>065-067>072-060930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
525 AM EDT Wed Jun 5 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms are expected today and tonight. Some
of these storms may be strong to severe.

Hazards: Damaging winds, large hail, heavy rainfall, lightning.

Timing: Thunderstorms are possible any time today or tonight. The
best chances for severe storms will be from 4 pm to 11 pm.

Discussion: An upper wave and surface frontal system will move
through central Indiana bringing thunderstorms to the area today.
Instability and some shear could allow these storms to become strong
to severe late afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There are chances for thunderstorms across parts of central
Indiana Thursday through Tuesday. At this point widespread severe
storms are not expected.

Discussion: A stalling frontal boundary and an upper low traveling
across the southern U.S. will keep chances for showers and
thunderstorms in place across parts of central Indiana through
Tuesday. Heavy rainfall and lightning will be the main threats from
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

CP

In the hours before

Special weather statement, Jun 5, 12:30 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
130 PM EDT Wed Jun 5 2019

INZ021-028>030-051815-
Clinton IN-Warren IN-Tippecanoe IN-Carroll IN-
130 PM EDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL...
TIPPECANOE...WESTERN CLINTON AND NORTHEASTERN WARREN COUNTIES UNTIL
215 PM EDT...

At 127 PM EDT, Doppler radar was tracking a strong thunderstorm over
Templeton, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lafayette, West Lafayette, Rossville, Shadeland, Dayton, Battle
Ground, Mulberry, Clarks Hill, Pine Village, Purdue University and
Rainsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4056 8694 4045 8649 4020 8661 4034 8709
      4037 8709 4035 8712 4042 8738 4048 8729
      4048 8709 4056 8709
TIME...MOT...LOC 1727Z 289DEG 36KT 4051 8722
Special weather statement, Jun 5, 12:57 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
157 PM EDT Wed Jun 5 2019

INZ021-029-051815-
Tippecanoe IN-Carroll IN-
157 PM EDT Wed Jun 5 2019

...SPECIAL WEATHER STATEMENT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delphi, or 10 miles northeast of Lafayette, moving southeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Delphi, Flora, Camden and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, north central and west central Indiana.

LAT...LON 4057 8637 4043 8638 4043 8649 4056 8694
      4056 8677 4061 8677 4064 8658
TIME...MOT...LOC 1756Z 302DEG 10KT 4052 8674

MRD

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 flash flood, 4 flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
June 5, 1:24 PM EST
Where
Tippecanoe County, 0.97 mi NE of Elston
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.410, -86.887

Several medium to large trees were uprooted on South 9th Street due to damaging thunderstorm wind gusts. This report was relayed via social media.

Thunderstorm Wind, Tippecanoe

When
June 5, 1:28 PM EST
Where
Tippecanoe County, 2.48 mi ESE of Elston
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.381, -86.860

Large tree limbs were downed onto cars near Brady lane due to damaging thunderstorm wind gusts. Other tree damage was noted across Lafayette.

Thunderstorm Wind, Tippecanoe

When
June 5, 1:29 PM EST
Where
Tippecanoe County, 1.48 mi SSE of Lafayette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.400, -86.860

An estimated 60 mph thunderstorm wind gust was observed in this location.

Hail, Tippecanoe

When
June 5, 1:48 PM EST to 1:50 PM EST
Where
Tippecanoe County, 2.97 mi ENE of Taylors
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -86.870

Thunderstorm Wind, Tippecanoe

When
June 5, 2:20 PM EST
Where
Tippecanoe County, 2.12 mi WSW of Stockwell
Measured
61 kt (70 mph) measured gust
Reported by
Broadcast Media
Coordinates
40.273, -86.809

A 70 mph thunderstorm wind gust was measured at the intersection of South 500 East and East 1000 South.

Flash Flood, Tippecanoe

When
June 5, 2:30 PM EST to 4:30 PM EST
Where
Tippecanoe County, 1.64 mi WSW of Meadowbrook to 1.57 mi WSW of Meadowbrook
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
40.392, -86.849

Water was as deep as 3 feet deep in portions of the Tippecanoe Mall with rapidly flowing water reported over the road in the subdivision behind the mall due to heavy thunderstorm rainfall. This report was relayed via social media.

Flood, Tippecanoe

When
June 5, 2:30 PM EST to 4:30 PM EST
Where
Tippecanoe County, 1.1 mi E of Clarks Hill to 1.16 mi E of Clarks Hill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
40.252, -86.699

There were reports of flooding along US Highway 52 due to heavy rainfall.

Thunderstorm Wind, Montgomery

When
June 5, 2:58 PM EST
Where
Montgomery County, 0.69 mi N of Linden
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.190, -86.900

Trees were down on roadways in Linden due to damaging thunderstorm wind gusts.

Flash Flood, Montgomery

When
June 5, 3:04 PM EST to 5:00 PM EST
Where
Montgomery County, 0.56 mi NNW of Linden
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
40.188, -86.904

Flooding was reported along US Highway 231 due to heavy thunderstorm rainfall.

Hail, Martin

When
June 5, 3:20 PM EST to 3:22 PM EST
Where
Martin County, 1.28 mi WSW of Crane
Measured
1.25 in hail
Reported by
Public
Coordinates
38.890, -86.900

This report was sent via social media.

Flood, Boone

When
June 5, 3:26 PM EST to 5:30 PM EST
Where
Boone County, 0.53 mi W of Thorntown to 0.38 mi W of Thorntown
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.130, -86.610

Water was reported over multiple roads in Thorntown due to heavy rainfall.

Thunderstorm Wind, Rush

When
June 5, 4:00 PM EST
Where
Rush County, 1.48 mi NNW of Mauzy
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.650, -85.340

Trees were reported down in the area due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Rush

When
June 5, 4:10 PM EST
Where
Rush County, 3.88 mi NE of New Salem
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.572, -85.301

There were reports of trees down across the area and a roof torn off a small barn due to damaging thunderstorm wind gusts. The Emergency Manager suggests that it is all from straight line winds.

Flash Flood, Boone

When
June 5, 4:10 PM EST to 8:00 PM EST
Where
Boone County, 0.72 mi NW of Stringtown to 0.38 mi WNW of Stringtown
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
State Official
Coordinates
40.086, -86.491

Dispatch reported three county roads north of Lebanon were closed during the evening due to water flowing over the roads.

Thunderstorm Wind, Rush

When
June 5, 4:15 PM EST
Where
Rush County, 1.27 mi WSW of New Salem
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.520, -85.370

Numerous trees were downed in southeast Rush County due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Lawrence

When
June 5, 4:18 PM EST
Where
Lawrence County, Mitchell
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
38.730, -86.470

A power outage and a tree was reported on house due to damaging thunderstorm wind gusts.

Flash Flood, Boone

When
June 5, 4:24 PM EST to 8:00 PM EST
Where
Boone County, 0.83 mi SW of Thorntown to 1.1 mi SW of Thorntown
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.123, -86.613

A river of water and debris was observed on farm land due to heavy thunderstorm rainfall.

Flash Flood, Montgomery

When
June 5, 4:30 PM EST to 6:40 PM EST
Where
Montgomery County, 2.83 mi S of Linden to 2.87 mi SSE of Linden
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
40.140, -86.890

A road near this location was covered with water due to heavy thunderstorm rainfall.

Thunderstorm Wind, Vigo

When
June 5, 4:44 PM EST
Where
Vigo County, (Huf)hulman Fld Tere
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.450, -87.300

A 60 mph thunderstorm wind gust was measured at the HUF ASOS Station.

Thunderstorm Wind, Vigo

When
June 5, 4:50 PM EST
Where
Vigo County, 1.38 mi S of (Huf)hulman Fld Tere
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
39.430, -87.300

Numerous trees and power lines were downed across the area due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
June 5, 5:00 PM EST
Where
Bartholomew County, 0.87 mi SE of Garden
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.170, -85.860

Damage to trees and power lines were reported from southeast of Columbus due to damaging thunderstorm wind gusts.

Flash Flood, Bartholomew

When
June 5, 5:30 PM EST to 8:00 PM EST
Where
Bartholomew County, 1.75 mi NW of East Columbus to 1.92 mi NW of East Columbus
Cause
Heavy Rain
Property damage
$45,000
Reported by
State Official
Coordinates
39.220, -85.900

Dispatch reported standing water on many roads across Columbus with storm drains unable to keep up due to heavy thunderstorm rainfall. Several cars were standing in several feet of water.

Flood, Montgomery

When
June 5, 6:30 PM EST to 8:30 PM EST
Where
Montgomery County, 2.9 mi WNW of Bowers to 2.97 mi WNW of Bowers
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
40.166, -86.771

A road in this location is impassable due to flooding from heavy rainfall.

Flash Flood, Jackson

When
June 5, 7:43 PM EST to June 6, 3:00 AM EST
Where
Jackson County, 3.16 mi NW of Medora to 3.13 mi NW of Medora
Cause
Heavy Rain
Property damage
$70,000
Crop damage
$5,000
Reported by
State Official
Coordinates
38.862, -86.212

A local road was closed because the road washed out and the culvert was gone due to heavy thunderstorm rainfall.

Flash Flood, Jackson

When
June 5, 7:45 PM EST to June 6, 3:00 AM EST
Where
Jackson County, 2.12 mi N of Uniontown to 2.11 mi NNW of Uniontown
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
38.860, -85.828

County Road 150 South was washed out due to flash flooding from heavy rainfall.

Flood, Lawrence

When
June 5, 8:23 PM EST to 10:30 PM EST
Where
Lawrence County, Mitchell to 0.25 mi NNW of Mitchell
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.730, -86.470

Multiple intersections were under water within Mitchell due to heavy rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837795, 837797, 833781, 833778, 833782, 841260, 841692, 837799, 841261, 833779, 841694, 837800, 837807, 841262, 837809, 837810, 841263, 841338, 833783, 837813, 837815, 841337, 841695, 841340, 841342, 841697.